Diane-35 Acne Drug Linked To Deaths, France InvestigatesMain Category: Dermatology
Also Included In: Regulatory Affairs / Drug Approvals
Article Date: 28 Jan 2013
ANSM, France's health regulator, has started an inquiry into Diane-35, an acne medication which is also a contraceptive, after four people died over the last 25-year period. The deaths have been linked to the drug, authorities believe.
ANSM stands from L'Agence nationale de sécurité du médicament et des produits de santé.
Diane-35, which is produced by Bayer, a German multinational pharmaceutical company, is sold in over 116 nations and authorized in 135. In most countries, the medication has an indication for acne, or androgen dependent disease - it is also indicated for oral contraception usage in some nations. Approximately 325,000 women used the medication in France, or its generic form (based on consumption of 13 packs per year), according to ANSM.
The French regulatory agency said it will publish its report next week.
According to ANSM, the four deaths, which were caused by thrombosis, were associated with Diane-35 usage.
Three other deaths reported by local media were not linked to Diane-35 usage, ANSM informed.
Other side effects have been reported over the 25-year period, including 125 cases of thrombosis (113 venous thrombosis and 12 arterial thrombosis) among patients taking Diane-35.
Diane-35 regulates hormones and reduces acne in females. It is also used as a contraceptive.
After a female patient sued Bayer for developing embolism (blood clots) after using contraceptive pills, ANSM decided to examine the usage of third and fourth generation contraceptives, with the view of possibly limiting their usage.
Diane-35 received French marketing approval in July 1987 for the treatment of acne in women. Given its composition, the medication inhibits ovulation, which is mentioned in the Summary of Product Characteristics (Résumé des Caractéristiques des Produits).
Patients with a history of arterial or venous thrombosis should not take Diane-35, as well as those with some cardiovascular risk factors.
Written by Christian Nordqvist
Copyright: MediLexicon International Ltd
Original article posted on Medical News Today.
Articles not to be reproduced without permission of Medical News Today